North Carolina, 2019

Tornado in North Carolina, November 1, 2019

November 1, 2019 · NWS MHX · 1 event in 1 county or zone

A strong cold front moved across Eastern North Carolina overnight into the early morning of November 1st. Ahead and along this front, a strong line of thunderstorms developed and moved through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A strong cold front moved across Eastern North Carolina overnight into the early morning of November 1st. Ahead and along this front, a strong line of thunderstorms developed and moved through the area. Along this line, a brief tornado formed over southwestern Carteret County, shortly after midnight (LST).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Oct 31, 8:29 PM EST, 3 hours 46 minutes earlier.

Area forecast discussion, Oct 31, 8:29 PM EST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
929 PM EDT Thu Oct 31 2019

.SYNOPSIS...
A strong cold front will move through the area tonight, pushing
offshore in the early morning hours Friday. A cool and dry
weekend is on tap although a developing low along the front
could bring a few showers to the immediate coast. A developing
coastal trough ahead of another cold front may bring some light
rain into the picture Tuesday or Wednesday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 920 PM Thursday...Severe Thunderstorm Watch for all but
coastal waters thru 06Z. Bkn line of tsra is quickly approaching
from the W and will begin to impact region next 1 to 2 hrs.
Band has diminished a little past hour or so but decent instab
persists and with good shear over region and lift assoc with
strong cold front may see a few storms remain strong/severe all
the way to the coast. Other story will be the significant temp
drop behind the front later tonight as strong CAA kicks in.

Frontal convection currently occurring along and ahead of the
strong cold front will evolve into a squall line of strong to
severe thunderstorms over central NC by early evening. There is
a strong isallobaric component with the front +4-5/-4-5 MB 3
hourly pressure rises and falls. Thus a fast motion of the front
should continue tonight. With favorable shear and sufficient
instability with ML CAPES of 500-1000 J/kg, there is a risk of
severe thunderstorms with the line , especially west of Highway
17. With the fast motion of the line, damaging wind gusts are
the main threat, though an isolated tornado will also be
possible, especially over the far western CWA during the late
evening hours. Most of the high resolution guidance shows the
line quickly weakening after midnight, which should limit the
severe threat over the Outer Banks. The front and associated
weather should be offshore 08z-09z Friday morning with much cooler
and drier air quickly moving into the region. Temps are expected
to drop around 20 degrees immediately following the frontal
passage. Lows will be in the 40s inland and 50s immediate coast.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
As of 250 PM Thursday...High pressure will build over the
region Friday with drier/much colder northerly flow. Highs will
struggle to break 60 degrees in most places which will be around
20 degrees colder than Thursday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 330 PM Thu...Much cooler weather is expected this
weekend, with a period of below normal temps bringing perhaps
some patchy frost to interior locales both Fri night and Sun
night. High pressure then builds into the area into early next
week before a developing coastal trough/warm front brings a
chance for some light rain Tuesday through midweek.

Friday night through Monday...With cool/dry airmass in place on
Friday night, clr skies and calm winds may promote some patchy
frost for coastal plain counties, though no freeze expected as
temps will be in the mid to upr 30s for lows. A shortwave
trough is forecast to pivot across the Carolinas Sat,
encouraging the development of an area of low pressure along the
aforementioned front which will stall somewhere over the Gulf
Stream. Although the low itself should remain offshore, guidance
is in decent agreement in some light coastal showers centered on
Sat, perhaps lingering into the early evening. Maintained the
very low pops for immediate coast, as think that bulk of any
measurable rain should remain offshore. As high pressure builds
in from the NW on Sunday behind reinforcing cold front, another
threat for patchy frost development Sun night away from the
coast as clear/calm conditions expected and lows in the mid 30s.
Coastal locales will be mainly in the 40s for min's. Highs
through the weekend into Mon will generally be in the low/mid
60s, with a few 50s N and NE on Sun.

Monday through Thursday...The region will be on the eastern
edge of a broad transcontinental longwave trough early next
week, with high pressure continuing to ridge in from the NE at
the surface. A developing coastal trough as early as Monday
night will bring a threat for -ra with a weak coastal low
possibly developing along the trough through Tuesday. Model
solutions are quite divergent regarding pattern development
after this feature reducing forecast confidence into the end of
the period. Maintained only 30-40% pops as a result. Highs
climb back to slightly above average this period with highs in
the 70s and lows in the 50s.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
Short Term /through Friday/...
As of 620 PM Thursday...Looks like period of sub VFR from about
03Z to 06Z as strong cold front and assoc convection crosses.
Along with the lower cigs and reduced vsbys could see winds gust
aoa 40 kt in the heavier shra and storms. VFR will return
overnight behind the front as drier air surges in. SSW winds
will gusts aoa 25 kts thru the evening ahead of the front then
NNW winds could remain gusty espcly closer to the coast into Fri
morn. Winds are forecast to diminish Fri afternoon as high
pressure builds over the area.

Long Term /Friday night through Tuesday/...
As of 330 PM Thu...VFR conditions prevailing with high pres
dominating. VFR conditions are then expected to hold for the
rest of the period although clouds and perhaps a few light
showers are possible during the beginning to middle of next
week.

&&

.MARINE...
Short Term /Tonight and Friday/...
As of 920 PM Thursday...Severe Tstm Watch for Sounds and Rivers
thru 06Z...otherwise no changes planned with gusty SSW winds
this evening ahead of the front shifting to NNW behind the front
overnight.

Prev disc...As the strong cold front continues to approach from
the west, southerly winds have increased to 15 to 25 kt and
will continue to increase to 20-30 kt this evening. Seas are 5-7
ft and will build to as high as around 10 ft tonight as S/SW
winds peak just ahead of the cold front. Winds will then shift
to N/NW 20-25 kt late behind the front. Winds on Fri will
diminish to 15-20 kt in the afternoon as high pressure builds
over the waters. Seas will subside to 4-6 ft late due to the
diminishing offshore flow.

Long Term /Friday night through Wednesday/...
As of 330 PM Thu...Seas subsiding below 6 feet by Friday
night as high pres builds in. A weak area of low pressure is
forecast to develop offshore, in tandem with reinforcing cold
dry cold front Sat night, which could bring another period of
gusty NNW winds aoa 25 kt for a time late Sat night into early
Sunday. Seas are forecast to briefly rise to 4-5 feet
especially for central and northern waters as the low lifts
northeast.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 11 AM EDT Friday for AMZ131-135>137-
     230-231.
     Small Craft Advisory until 2 AM EDT Saturday for AMZ152-154.
     Small Craft Advisory until 8 PM EDT Friday for AMZ150-156-158.

&&

SYNOPSIS...MHX
NEAR TERM...RF/JME
SHORT TERM...JME
LONG TERM...TL/MS
AVIATION...RF/JME/TL
MARINE...RF/JME/TL
Hazardous weather outlook, Oct 31, 8:12 PM EST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
912 PM EDT Thu Oct 31 2019

NCZ203-205-020115-
Northern Outer Banks-Hatteras Island-
912 PM EDT Thu Oct 31 2019

...SEVERE THUNDERSTORM WATCH 692 IN EFFECT UNTIL 2 AM EDT FRIDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-020115-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
912 PM EDT Thu Oct 31 2019

...SEVERE THUNDERSTORM WATCH 692 IN EFFECT UNTIL 2 AM EDT FRIDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-020115-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
912 PM EDT Thu Oct 31 2019

...SEVERE THUNDERSTORM WATCH 692 IN EFFECT UNTIL 2 AM EDT FRIDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 31, 10:32 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1132 PM EDT Thu Oct 31 2019

NCZ029-044-079-090-091-010430-
Greene-Lenoir-Martin-Duplin-Pitt-
1132 PM EDT Thu Oct 31 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GREENE...LENOIR...
PITT...SOUTHWESTERN MARTIN AND DUPLIN COUNTIES...

At 1132 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles east of Fremont to near Ruskin.
Movement was northeast at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Greenville, Kinston, Winterville, Williamston, Ayden, Farmville,
Wallace, Warsaw, La Grange, Mount Olive, Bethel, Grifton, Kornegay,
Stokes, Rose Hill, Snow Hill, Bell Arthur, Robersonville, Deep Run
and House.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.

LAT...LON 3490 7815 3519 7816 3518 7808 3519 7802
      3515 7789 3518 7783 3538 7780 3543 7783
      3555 7782 3560 7778 3580 7747 3583 7739
      3582 7735 3591 7734 3591 7703 3473 7800
      3471 7813 3474 7820
TIME...MOT...LOC 0332Z 246DEG 35KT 3560 7781 3470 7858

26
Special weather statement, Oct 31, 11:06 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1206 AM EDT Fri Nov 1 2019

NCZ092-194-195-198-199-010500-
Coastal Onslow-West Carteret-Jones-Inland Onslow-Southern Craven-
1206 AM EDT Fri Nov 1 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JONES...SOUTH
CENTRAL CRAVEN...ONSLOW AND SOUTHWESTERN CARTERET COUNTIES...

At 1205 AM EDT, a strong thunderstorm was located near Edgecomb, or 7
miles northwest of Surf City, moving northeast at 50 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Jacksonville, New Bern, Havelock, Morehead City, North Topsail Beach,
Newport, New River Station, Pumpkin Center, Piney Green, Camp Lejeune
Center, Stella, Swansboro, Hubert, Cape Carteret, Maysville,
Folkstone, Silverdale, Kellum, Midway Park and Verona.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.

LAT...LON 3444 7752 3446 7753 3447 7755 3447 7757
      3467 7766 3504 7699 3475 7673 3444 7747
TIME...MOT...LOC 0405Z 238DEG 45KT 3449 7766

26
Special weather statement, Oct 31, 11:32 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1232 AM EDT Fri Nov 1 2019

NCZ029-044-079-080-090>092-193-010515-
Greene-Jones-Beaufort-Lenoir-Northern Craven-Martin-Duplin-Pitt-
1232 AM EDT Fri Nov 1 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL JONES...
SOUTHEASTERN GREENE...LENOIR...NORTHWESTERN CRAVEN...PITT...MARTIN...
NORTHWESTERN BEAUFORT AND NORTHEASTERN DUPLIN COUNTIES...

At 1231 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Windsor to near Deep Run. Movement
was northeast at 55 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Greenville, Kinston, Washington, Winterville, Williamston, Ayden,
Bethel, Grifton, Stokes, Bell Arthur, Robersonville, Deep Run, House,
Shelmerdine, Pactolus, Calico, Black Jack, Fort Barnwell, Bruce and
Wilmar.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.

LAT...LON 3603 7665 3593 7672 3589 7680 3586 7678
      3511 7735 3511 7784 3583 7739 3582 7735
      3591 7734 3603 7727 3601 7721 3593 7718
      3594 7705 3589 7702 3586 7704 3590 7692
      3581 7689 3585 7684 3588 7684 3593 7674
TIME...MOT...LOC 0431Z 236DEG 49KT 3607 7701 3516 7776

26
Special weather statement, Oct 31, 11:59 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1259 AM EDT Fri Nov 1 2019

NCZ092-094-194>196-198-199-010545-
Coastal Onslow-West Carteret-Jones-Inland Onslow-East
Carteret-Pamlico-Southern Craven-
1259 AM EDT Fri Nov 1 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JONES...
SOUTHEASTERN CRAVEN...EASTERN ONSLOW...SOUTHWESTERN CARTERET AND
SOUTHWESTERN PAMLICO COUNTIES...

At 1258 AM EDT, a strong thunderstorm was located over Hubert, or
near Piney Green, moving northeast at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Jacksonville, New Bern, Havelock, Morehead City, Newport, Pumpkin
Center, Piney Green, Camp Lejeune Center, Stella, Swansboro, Hubert,
Cape Carteret, Harlowe, Silverdale, Kellum, Midway Park, Belgrade,
Broad Creek, Janeiro and Great Neck.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.

LAT...LON 3477 7742 3511 7684 3484 7656 3450 7735
TIME...MOT...LOC 0458Z 235DEG 37KT 3469 7724

26

The radar

The Morehead City radar (KMHX), 22 km away, was scanning. The volume nearest the first event began at 05:16 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Carteret

When
November 1, 12:15 AM EST to 12:16 AM EST
Where
Carteret County, 1.44 mi NNW of Truttneys Lndg to 1.49 mi NNW of Truttneys Lndg
Rating
EF0
Path length
0.37 mi
Path width
60 yd
Reported by
NWS Storm Survey
Coordinates
34.739, -77.109

A brief tornado occurred near the intersection of 3 Oaks Ln and West|Firetower Rd. The tornado formed near the White Oak River, and tracked|in a northeasterly direction, crossing 3 Oaks Ln, where the majority of|damage was concentrated. There was a strong vinyl horse fence that was |severely damaged, with a 60 yard portion of it broken and blown down |nearly to the ground. Most of the damage was confined to tree limbs |that were snapped off of both hardwood trees and softwood pine trees. |The largest tree limb was about 1 foot in diameter, with many smaller 3|to 6 inch diameter tree limbs snapped. The majority of the branches |were blown to the northeast, consistent with the fast northeasterly |storm motion.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyThe tornado archive for North Carolina, 2019Warnings in North Carolina, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 866322.